Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

What side effects does Adderall have?

Asked by Laura, Kansas City, Missouri

Open quote
Close quote

I found out I have ADD in July. I started out on methylphenidate 5 mg but had violent nightmares and chest pain. I was then switched to bupropion SR 150 but it kept me awake most of the night. I am on Strattera 80 mg since October and I still don't feel like it is working. I can tell a difference if I don't take it but I'm still having concentration problems and forgetting things or losing things. If I try Adderall, will I have [the] same side effects as methylphenidate?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Laura,

I am going to start my answer by making an assumption, and that is that you are an adult and not a child or early teen. If you are a child or teenager, you'll need to write me back because what I'm about to say won't pertain so well to your situation.

Whenever an adult is found to have, or treated for attention deficit disorder (ADD) my first question is: Did you have it as a kid? Was your childhood impaired by significant problems with concentrating, with completing tasks and with an inordinate amount of daydreaming? Were you hyperactive, unable to sit still, "bouncing off the walls" in school or church. Did you have trouble getting along with other kids? Were always in trouble with the teacher? Were you the class clown?

As we currently conceive of ADD or ADHD (attention deficit hyperactivity disorder), one must have had symptoms as a child to merit the diagnosis as an adult. Said another way, you can't develop ADD as an adult. This has important treatment ramifications, because many adults who complain of attentional problems and think they have ADD may in fact be depressed. If your problems started at age 5 and you've had them ever since, then psychostimulants such as Ritalin (methylphenidate) and Adderall are the best proven treatments. But if your problems started in your teen years or after, especially if you also have a lot of anxiety and unhappiness, then it is quite possible that you are depressed. In fact, difficulty concentrating is one of the most common and crippling depressive symptoms.

Let's assume for the sake of discussion that you do indeed meet criteria for ADD and have had it since childhood -- even if it was never treated. The short answer to your question about Adderall is that you are probably at increased risk of having side effects, given your experience with methylphenidate. But -- and this is a big but -- people can have very different reactions to quite similar medications, and so it is also quite possible that you would be able to tolerate Adderall without difficulty. The only way to know is to try.

Let me give you a few general tips about how to reduce side effects from psychiatric medicines. The first and most important tip is to start at the lowest dose possible, and if you still have unbearable side effects, try cutting the dose in half with a knife. I know from many years experience that people who are extremely sensitive to medication side effects can successfully take these drugs if they are started on a low, low dose and if the dose is raised very slowly. A second tip is to always take medications with food, unless you are told not to for a specific agent. Taking medications with food smooths out the rate of absorption and reduces GI side effects such as nausea. Finally, many of the new preparations of ADD medications come in extended-release forms that have fewer side effects for some people because they provide more stable blood levels.

If you've been told you have ADD but did not have it as a child, then I encourage you to get a second opinion and ask about the possibility that you might be suffering from depression. If this turned out to be the case, you would want to consider altogether different medications (although bupropion, which you currently are taking, is also an antidepressant).

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.